Kansas, 2021

Hail and Damaging Winds in Kansas, July 10, 2021

July 10, 2021 · NWS EAX · 9 events in 3 counties and zones

Overnight convection brought into northeast Kansas a strong storm complex from southeast Nebraska. Overall, this system produced low end wind damage across far northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Overnight convection brought into northeast Kansas a strong storm complex from southeast Nebraska. Overall, this system produced low end wind damage across far northern Missouri. Several hours later, in the evening of the 10th strong storms moved through, with some hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 11:15 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 9, 11:15 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1215 AM CDT Sat Jul 10 2021

.Discussion...
Issued at 339 PM CDT FRI JUL 9 2021

Message of the Day:
- Heat indices between 100-105 degrees this afternoon in far
  eastern KS and far western MO.

- Severe storms are expected tonight.

1) North-central/Northeast MO/Central MO: After 7-8 PM into the
overnight hours. Greatest risk of large hail and a few tornadoes
initially, transitioning to more of a damaging winds and flash
flooding concern.

2) Along/north of I-70: After midnight through about sunrise. Biggest
concerns are damaging winds and flash flooding, but can't rule
out hail and maybe a brief tornado.

- Severe storms are possible Saturday afternoon and evening as
  well, mainly along and east of I-35. Damaging winds and flash
  flooding will be the main concerns with hail and a tornado or
  two possible as well.

Lingering cloud cover this morning hindered temperatures initially,
but with recent clearing and the warm front moving northeast
through the area, we are now seeing temps in the mid 80s to low
90s. Dew points have been rising into the low to upper 70s making
it feel more like 100-105 degrees in eastern KS/western MO, and
around 100 degrees central MO. Take it easy if outside this
afternoon.

The main concern for today is the severe storms expected this
evening into the overnight hours. The warm front draped across the
area from northwest MO to central MO will be the focus at the
surface. Aloft there will be a LLJ ramping up this evening, nosing
right into our area, and a couple of shortwave troughs that move
through the region.

There are essentially two rounds of storms. The first round will be
this evening into the early overnight, mainly for north-central,
northeast, and central MO. Initially these storms will be more
isolated to scattered and discrete with large hail and a few
tornadoes being the main concerns. Damaging straight-line winds
and flash flooding will also be a concern. PWATs are near 2.0
inches so any storm that develops will be very efficient.
Therefore, a flash flood watch is in effect from 7 PM tonight
until 10 AM tomorrow for the northeast corner of our forecast
area.

The second round of storms will be a combination of an MCS moving in
from NE and additional development out ahead of it across northern
MO. This is expected after midnight initially for northeast KS,
northwest MO and and will move south and east through the area.
Along and north of I-70 will be the area with the greatest chance
for severe weather. The main concerns with this round will be
damaging winds and flash flooding. Can't rule out some large hail
and potentially a tornado though either. This complex of storms
will move southeast through the area during the morning hours
Saturday eventually breaking up/moving out.

If we can clear out enough Saturday afternoon and destabilize, which
looks very possible, then we will likely see another round of
severe storms. This time the focus will be the cold front and a
closed low pressure aloft, both moving through the area. A line of
storms is expected to develop along the front and move south and
east Saturday evening. Along and east of I-35 is the area with the
greatest chance for severe weather. The main concerns will be
damaging winds, flash flooding, and potentially a tornado. Even
though this line of storms should not linger long in the area,
this will be the third round of rain in 24 hours for some areas,
so flash flooding could become a big concern. Storms will be
efficient again with high PWATs in the area. The weekend total for
rain looks to be 3-5 inches in north-central/northeast MO, with
1-3 inches of rain everywhere else. Locally higher amounts are
possible as well. This line of storms should exit the area around
12 AM Sunday morning.

Shower and storm chances will linger Sunday and Monday as the low
pressure system essentially gets stopped by high pressure off the
East Coast. It will even retrograde a little before finally
moving northeast Tuesday. We should get a brief break from the
rain, but more shortwave troughs will move through the region next
week, bringing multiple rounds of rain.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1208 AM CDT SAT JUL 10 2021

The beginning of the TAFs has a squall line moving southward into
central Missouri with another line of storms moving southeastward
towards NE Kansas and NW Missouri. The northwestern line of storms
will begin to impact the terminals between 8-10Z with gusty winds,
heavy rain, and periods of decreased visibility. Storm chances
will continue through much of the period and could see on-again,
off-again showers and thunderstorms through the afternoon hours.
By the end of the period, we will likely see storm chances winding
down, but could still see some lingering rain showers.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch until 10 AM CDT this morning for MOZ006>008-
     015>017-023>025-032-033.

&&

Discussion...Atkins
Aviation...PietrychaP
Hazardous weather outlook, Jul 9, 4:08 AM CST, 21 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Fri Jul 9 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Fri Jul 9 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Heat index values are expected to reach above 95 degrees for much of
the region. Heat indices in far NW MO and NE KS are expected to be
near 100F.

A complex of strong to severe thunderstorms is forecast to move
southward from IA/NE into northwest and central MO overnight Friday
into Saturday. There is an enhanced risk of severe storms across
northwest and central MO and a slight risk of severe storms
encompassing much of the rest of the region. Primary hazards are
heavy rain, flash flooding, large hail, and damaging winds. An
isolated tornado cannot be ruled out at this time. Showers and
thunderstorms are expected to continue through Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible again Saturday, primarily
along and south of Interstate 70 on Saturday with heavy rain, flash
flooding, and damaging winds the primary hazards.

Multiple rounds of heavy rainfall are forecasted across the area
with this weekend's system. The heaviest rainfall is forecast to
occur across northern Missouri Friday night through the day Saturday.
Rainfall totals of 2 to 4 inches with some locally heavier amounts
are possible. An additional 1-2 inches of rainfall is possible
Saturday evening through Sunday. Flash and river flooding is possible
especially if storms train over areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 9, 8:26 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
926 PM CDT Fri Jul 9 2021

MOZ007-008-016-017-100315-
Schuyler MO-Putnam MO-Adair MO-Sullivan MO-
926 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR ADAIR...SOUTHEASTERN PUTNAM...
EASTERN SULLIVAN AND SOUTHEASTERN SCHUYLER COUNTIES UNTIL 1015 PM
CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Unionville to 6 miles west of Greensburg.
Movement was southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kirksville, Green City, Novinger, Greentop, Greencastle, Brashear,
Gibbs, Millard, Green Castle and Kirksville Regional.

A Tornado Watch remains in effect until 200 AM CDT for north central
and northeastern Missouri.

LAT...LON 4009 9298 4039 9307 4035 9235 4007 9234
TIME...MOT...LOC 0226Z 336DEG 14KT 4040 9301 4030 9234

Leighton
Special weather statement, Jul 9, 9:44 PM CST, 4 hours before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1044 PM CDT Fri Jul 9 2021

MOZ016-017-024-025-032-033-100430-
Macon MO-Adair MO-Chariton MO-Randolph MO-Linn MO-Sullivan MO-
1044 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON...NORTHERN
RANDOLPH...SOUTHWESTERN ADAIR...LINN...SOUTHEASTERN SULLIVAN AND
MACON COUNTIES UNTIL 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Browning to near Granville.
Movement was southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Moberly, Macon, Brookfield, Marceline, Milan, Huntsville, Bevier,
Bucklin, Atlanta, Callao, Cairo, Linneus, Browning, New Cambria,
Purdin, Jacksonville, Elmer, Ethel, South Gifford and New Boston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for north central
and northeastern Missouri.

LAT...LON 3929 9232 3996 9335 4028 9306 3984 9229
TIME...MOT...LOC 0343Z 317DEG 28KT 4008 9296 3955 9216

Leighton
Special weather statement, Jul 9, 9:51 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1051 PM CDT Fri Jul 9 2021

MOZ003>005-100430-
Worth MO-Gentry MO-Harrison MO-
1051 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WORTH...NORTHEASTERN
GENTRY AND NORTHWESTERN HARRISON COUNTIES UNTIL 1130 PM CDT...

At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Irena, or 9 miles south of Mount Ayr, moving south at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Allendale, Denver, Martinsville and Hatfield.

This includes Interstate 35 in Missouri between mile markers 98 and
103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northwestern Missouri.

LAT...LON 4038 9396 4026 9411 4030 9433 4057 9436
      4057 9407
TIME...MOT...LOC 0351Z 345DEG 26KT 4058 9423

Leighton
Special weather statement, Jul 9, 10:28 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1128 PM CDT Fri Jul 9 2021

MOZ016-024-025-032-033-100515-
Macon MO-Chariton MO-Randolph MO-Linn MO-Sullivan MO-
1128 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARITON...
RANDOLPH...LINN...SOUTH CENTRAL SULLIVAN AND SOUTHERN MACON COUNTIES
UNTIL 1215 AM CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Browning to near Woodlawn. Movement was
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Moberly, Macon, Brookfield, Marceline, Huntsville, Bevier, Bucklin,
Meadville, Laclede, Clark, Callao, Cairo, Linneus, Browning, New
Cambria, Purdin, Renick, Jacksonville, Clifton Hill and Rothville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for north central
Missouri.

LAT...LON 3925 9232 3925 9237 3978 9337 3987 9336
      4014 9318 3966 9230
TIME...MOT...LOC 0428Z 335DEG 19KT 4000 9312 3958 9231

Leighton
Local storm report, Jul 10, 1:06 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     TSTM WND GST     ROCKPORT                40.42N 95.52W
07/10/2021  E60 MPH          ATCHISON           MO   LAW ENFORCEMENT

&&

BP
Local storm report, Jul 10, 1:36 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     TSTM WND GST     SAINT JOSEPH AIRPORT    39.77N 94.91W
07/10/2021  M60 MPH          BUCHANAN           MO   PUBLIC

&&

BP

The radar

The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wyandotte

When
July 10, 1:44 AM CST to 1:47 AM CST
Where
Wyandotte County, 0.87 mi SE of Kansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.110, -94.660

Several tree limbs up to 12 inches in diameter were down in Kansas City, Kansas.

Hail, Leavenworth

When
July 10, 4:49 PM CST to 4:50 PM CST
Where
Leavenworth County, 1.75 mi SW of Leavenworth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.300, -94.940

Thunderstorm Wind, Leavenworth

When
July 10, 5:06 PM CST to 5:09 PM CST
Where
Leavenworth County, 1.75 mi ESE of Lansing
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.240, -94.870

A large tree was down blocking the roadway.

Hail, Leavenworth

When
July 10, 5:08 PM CST
Where
Leavenworth County, Lansing
Measured
0.75 in hail
Reported by
Public
Coordinates
39.250, -94.900

Hail, Leavenworth

When
July 10, 6:24 PM CST
Where
Leavenworth County, 3.22 mi W of Linwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.000, -95.090

Thunderstorm Wind, Leavenworth

When
July 10, 6:25 PM CST to 6:28 PM CST
Where
Leavenworth County, 1.67 mi WSW of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.987, -95.056

A 4 inch tree limb was removed from roadway just north of the Kansas River near Linwood.

Hail, Johnson

When
July 10, 7:02 PM CST to 7:03 PM CST
Where
Johnson County, 0.54 mi W of (Ojc)johnson Co Exec
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.850, -94.740

Hail, Johnson

When
July 10, 7:06 PM CST to 7:09 PM CST
Where
Johnson County, 0.72 mi WNW of (Ojc)johnson Co Exec
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.855, -94.742

Measured golf ball hail at 151st and Pflumm.

Hail, Johnson

When
July 10, 7:15 PM CST to 7:16 PM CST
Where
Johnson County, 0.54 mi W of Stilwell
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -94.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971719, 971713, 971720, 971714, 971715, 971721, 971716, 971717, 971718.